ARTHROCARE CORP. MULTIVAC 50 XL ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Back to Search Results |
| Model Number |
ASC4730-01 |
| Medical Device Problem Code |
Material Separation (1562)
| Health Effect - Clinical Code |
No Information (3190)
| Date of Event |
06/24/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).
Event or Problem Description
It was reported that, during an arthroscopic surgery, the "multivac 50xlcoblation wand" the metal plate of the wand tip was partially detached.The procedure was successfully completed without delay using a back-up device.No further procedure complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned for evaluation.A picture of the device has been sent.Per customer photo, there was a relationship found between the reported incident and the returned device.Visual evaluation of the picture shows the wand's electrode seems to be damaged.A review of the device history records for the reported lot number showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.Clinical evaluation was completed and concluded that the photo provided confirmed the reported ¿partial¿- detachment of the metal plate of the wand tip, however, without the requested clinical information, operative report or the device, the root cause of the reported failure cannot be determined.It¿s understood that since it is partially detached that it did remain partially attached and therefore not left within the patient.Since the procedure completed with a backup device, without delay or patient harm/injury, no further clinical/medical assessment is warranted at this time.A review of the instructions for use found: - this wand is designed for ablation and/or coagulation only, and not for mechanical displacement of tissue through applied force, which may result in bent or detached electrodes or device failure.- do not use the wand as a lever to enlarge a surgical site or gain access to tissue as this may result in a bent or detached electrode, damage to device and/or a cracked spacer leading to patient injury.- do not contact metal objects while activating the wand.Damage to the tip may result.The complaint was confirmed.Factors that could have contributed to the reported event include: (1) rate of ablation (2)power settings (3) prolonged use against dense or bony surfaces.(4) the device may have came into contact with another device such as a cannula.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection of the returned instrument shows no manufacturing abnormalities.There is a small detached piece missing from electrode.During functional testing the device was plugged into the controller and registered settings (1,7).The wand was able to generate plasma as intended.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was an isolated event.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.Clinical evaluation was completed and concluded that the photo provided confirmed the reported ¿partial¿- detachment of the metal plate of the wand tip, however, without the requested clinical information, operative report or the device, the root cause of the reported failure cannot be determined.It¿s understood that since it is partially detached that it did remain partially attached and therefore not left within the patient.Since the procedure completed with a backup device, without delay or patient harm/injury, no further clinical/medical assessment is warranted at this time.Visual evaluation of the picture shows the wand's electrode seems to be damaged.The complaint was confirmed.Factors that could have contributed to the reported event include: (1) hitting the device tip against a hard surface.(2) using the device as a lever to enlarge surgical site.(3) mechanical displacement of tissue through applied force.(4) activating the device above recommended settings for prolonged periods of time.No containment or corrective actions are recommended at this time.